Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 9, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jul 5, 2020, 2:43 PM CDT for Menominee County, Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2020, 2:43 PM CDT (19:43 UTC)
- Expired
- Jul 5, 2020, 3:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Menominee County, MI
The radar
The Marquette radar (KMQT), 112 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 12:49 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 5, 12:49 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Marquette MI 149 PM EDT Sun Jul 5 2020 .SHORT TERM...(Today and tonight) Issued at 459 AM EDT SUN JUL 5 2020 WV imagery and RAP analysis indicated a mid/upper level ridge from the north central CONUS to Hudson Bay resulting in wnw flow through the northern Great Lakes. A weak shortwave trough north of the the MN arrowhead supported an area of showers approaching CYQT. A stronger shrtwv over central North Dakota has sustained a batch of tsra. Otherwise, tranquil conditions prevailed across Upper Michigan with only some patchy high clouds. Today, temps should again climb to readings similar to Saturday given little change in 850-700 mb temps. Expect highs into the lower 90s inland with readings in the upper 70s to mid 80s along the Great Lakes. Shra/tsra chances will increase, mainly central, as increasing diurnal instability of 1500-2500 J/kg MLCAPE along with local areas of convergence inland develop. Even with only marginal 0-6 km shear values of 25-30 knots, some stronger pulsing storms could produce some hail and strong wind gusts along with with brief very heavy rain of an inch or two. Tonight, the approaching North Dakota shrtwv may help sustain some shra/tsra into the west this evening but with fading instability, the convection should diminish in coverage/strength this evening. However, another batch of shra/tsra could move into the west late ahead of another mid level shrtwv and sfc trough. Lows will again only drop into the low to mid 60s. .LONG TERM...(Monday through Saturday) Issued at 337 AM EDT SUN JUL 5 2020 The ridge that has been dominating our region the past week or so will progress into a more zonal pattern beginning Monday. This pattern will linger through the week, augmented by a few embedded shortwaves within the zonal flow that'll move through the Upper Great Lakes and give us a few opportunities for some much sought after precip. The current stretch of heat we've been experiencing over Upper Michigan will continue through this week, although I am happy to relay that the temps, while still above average for the time of year, could moderate some this week. Instead of widespread low 90s, we could have a day or two with widespread 80s. Hey, we'll take it! Beginning Monday into Monday night, ridge axis shifts east of the Upper Great Lakes as a cold front attempts to dig in across the region. Ahead of the front, under southerly flow and 850mb temps rising to 18-20C, daytime highs will climb into the low 90s in the interior and 80s by the lakeshores. Coupled with dewpoints in the mid-upper 60s, it will certainly feel uncomfortable. This will also create a decently unstable atmosphere for showers and thunderstorms to develop, characterized by 1000-2000 j/kg MUCAPE within a 25-35kt 0-6km sheared environment. This means some storms could be on the strong to severe side with wind and hail being primary hazards. The 0z guidance varies in the location and intensity of the frontal forcings but it will be coincident with 1.5-1.75 PWATS, which suggests moderate to heavy rain being possible. It should be noted that the NAM is now suggesting a possible UP-split, with precip going north and south of the forecast area. Given that this appears to be an outlier, going to maintain chance PoPs through early Tuesday. Following the cold front's passage, it looks to elongate and slow, which will bring another chance of showers and thunderstorms to the region. The focus right now looks to be primarily across the central and southern portions of the UP. Otherwise, expect a slightly cooler day developing behind the cold front, with daytime highs reaching the mid-upper 80s and near 80 by Lake Superior. Wednesday, with slight upper level ridging within the zonal flow being expected, a mostly dry day should be realized across the region. The caveat to this is another embedded shortwave is progged to move across the Northern Plains during the day and some models are resolving its timing into Lake Superior and the western UP a little faster than others. These faster models are also suggesting an environment that could support another round of strong to potentially severe thunderstorms during the afternoon and evening hours. This will certainly be something to watch as we move into next week. Given the overall pattern and 850mb temps climbing back to 18-20C, expect a warmer day with highs once again near 90 away from the lakeshores and in the mid 80s by the water. Models appear in good agreement on a cold front moving through on Thursday, which will give us another shot for showers and thunderstorms. Models then begin to diverge some with the timing of the next shortwave. At the moment, another round of showers and thunderstorms is looking possible Friday afternoon/evening. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 148 PM EDT SUN JUL 5 2020 In the near term, story is lake breeze thunderstorms just south of SAW continuing to move south away from the terminal. Otherwise, no significant weather this TAF period and conditions should stay VFR. The things to watch for will be perhaps some additional thunderstorms very late tonight into early tomorrow morning. Best chances will be at CMX where a TEMPO is included; elsewhere, only PROB30 groups. Also, slight chance that fog over Lake Superior pushes onshore into CMX tonight with the east wind but models don't show much if any vis reduction so did not include it in the TAF for now. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 543 AM EDT SUN JUL 5 2020 Light winds under high pressure will continue to dominate the region into early next week. Coupled with the high humidity, some areas of fog will continue to move around the lake, mainly the eastern half. Next Tuesday, a weak cold front will approach the region leading to a slight increase in winds to around 15 kts. Slightly stronger SE winds around 15 kts are possible on Wednesday into Thursday as well. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && UPDATE...RJC SHORT TERM...JLB LONG TERM...JP AVIATION...RJC MARINE...JLB
Hazardous weather outlook, Jul 5, 2:05 PM CDT, 38 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 305 PM EDT Sun Jul 5 2020 MIZ001>007-009>014-084-085-061915- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 305 PM EDT Sun Jul 5 2020 /205 PM CDT Sun Jul 5 2020/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Thunderstorms along lake breeze boundaries will persist into this evening, especially across the south central. Stronger storms will be capable of producing heavy rain, strong wind gusts and hail. Additional thunderstorms are possible across the west late tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe storms are possible Monday afternoon through Monday evening. Stronger storms will be capable of producing heavy rain, strong wind gusts and hail. Thunderstorms are possible Tuesday through Thursday night, including the potential for some overnight storms. Some storms could be strong to severe at times. The period of hot and humid weather is expected to continue through this week. Make sure you and your pets stay hydrated. Never leave pets or passengers unattended in hot vehicles! .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LSZ162-240>251-263>267-061915- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 305 PM EDT Sun Jul 5 2020 /205 PM CDT Sun Jul 5 2020/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Thunderstorms will be possible over Lake Superior tonight, mainly in the western and northern portions. Areas of fog are expected tonight, mainly across the north and eastern parts of the lake. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible over much of Lake Superior each day Monday through Thursday, including the potential for some overnight storms. A few storms could be strong to severe. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-061915- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 305 PM EDT Sun Jul 5 2020 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Thunderstorms will be possible into this evening, mainly along the western and northern shorelines of the Bay of Green Bay. Gusty winds and small hail may accompany stronger storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible Monday through Friday, including the potential for some overnight storms. A few storms could be strong to severe at times. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Ritzman
In the hours before
Special weather statement, Jul 5, 12:58 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Marquette MI
158 PM EDT Sun Jul 5 2020
MIZ013-051815-
Delta MI-
158 PM EDT Sun Jul 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DELTA COUNTY UNTIL
215 PM EDT...
At 158 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Steuben, or 18 miles south of Munising, moving
southeast at 5 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Chicago Lake and Round Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4603 8661 4615 8675 4616 8666 4616 8649
4609 8649
TIME...MOT...LOC 1758Z 302DEG 5KT 4614 8662
JAWSpecial weather statement, Jul 5, 1:01 PM CDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service Marquette MI 201 PM EDT Sun Jul 5 2020 MIZ013-051815- Delta MI- 201 PM EDT Sun Jul 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DELTA COUNTY UNTIL 215 PM EDT... At 201 PM EDT, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Rapid River, or 23 miles northeast of Escanaba, moving southeast at 8 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Delta County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4604 8691 4608 8674 4601 8657 4593 8682 TIME...MOT...LOC 1801Z 310DEG 7KT 4603 8679 JAW
Special weather statement, Jul 5, 1:12 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Marquette MI
212 PM EDT Sun Jul 5 2020
MIZ012-013-051830-
Delta MI-Menominee MI-
212 PM EDT Sun Jul 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DELTA AND
NORTHEASTERN MENOMINEE COUNTIES UNTIL 230 PM EDT/130 PM CDT/...
At 212 PM EDT/112 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles southeast of Watson, or 16 miles northwest of
Escanaba, moving southeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gladstone, Brampton, Cornell and St. Nicholas.
LAT...LON 4575 8735 4598 8742 4599 8739 4598 8725
4603 8724 4605 8718 4586 8699
TIME...MOT...LOC 1812Z 337DEG 11KT 4596 8726
JAWSpecial weather statement, Jul 5, 1:28 PM CDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service Marquette MI 228 PM EDT Sun Jul 5 2020 MIZ012-013-051900- Delta MI-Menominee MI- 228 PM EDT Sun Jul 5 2020 ...SPECIAL WEATHER STATEMENT... At 228 PM EDT/128 PM CDT/, Doppler radar was tracking a strong thunderstorm 8 miles east of La Branche, or 15 miles northwest of Escanaba, moving south at 10 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Whitney, Cornell and St. Nicholas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4597 8741 4599 8717 4583 8707 4578 8739 TIME...MOT...LOC 1828Z 345DEG 9KT 4592 8730 JAW
Special weather statement, Jul 5, 1:45 PM CDT, 58 minutes before
Special Weather Statement National Weather Service Marquette MI 245 PM EDT Sun Jul 5 2020 MIZ085-051900- Northern Schoolcraft MI- 245 PM EDT Sun Jul 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCHOOLCRAFT COUNTY UNTIL 300 PM EDT... At 245 PM EDT, Doppler radar was tracking a strong thunderstorm over M-28 between Shingleton and Seney, or 20 miles southeast of Chapel Lake, moving southeast at 15 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Seney and M-28 between Shingleton and Seney. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4635 8628 4649 8613 4637 8586 4623 8605 TIME...MOT...LOC 1845Z 303DEG 22KT 4633 8613 JAW
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 12:58 PM CDT | Special Weather Statement | MQT | Schoolcraft | 17 min |
| Jul 5, 1:01 PM CDT | Special Weather Statement | MQT | Delta | 14 min |
| Jul 5, 1:12 PM CDT | Special Weather Statement | MQT | Delta | 18 min |
| Jul 5, 1:16 PM CDT | Severe Thunderstorm Warning | MQT | Schoolcraft | 29 min |
| Jul 5, 1:28 PM CDT | Special Weather Statement | MQT | Delta | 32 min |
| Jul 5, 1:45 PM CDT | Special Weather Statement | MQT | Schoolcraft | 15 min |
| Jul 5, 1:51 PM CDT | Severe Thunderstorm Warning | MQT | Delta, Menominee | 24 min |
| Jul 5, 2:13 PM CDT | Severe Thunderstorm Warning | MQT | Menominee | 32 min |
| Jul 5, 3:46 PM CDT | Special Weather Statement | MQT | Menominee | 59 min |
| Jul 5, 3:54 PM CDT | Special Weather Statement | MQT | Alger | 51 min |
| Jul 5, 4:17 PM CDT | Severe Thunderstorm Warning | MQT | Menominee | 18 min |
| Jul 5, 4:33 PM CDT | Special Weather Statement | MQT | Luce | 42 min |
| Jul 5, 6:45 PM CDT | Special Weather Statement | MQT | Gogebic | 60 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.